Addiction: Substance Abuse Community
Request for Tapering Information and Sample Schedules - Oxycontin
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Request for Tapering Information and Sample Schedules - Oxycontin

I'm a 45 year old male in NYC who is being treated for neurological Lyme disease. The headaches and photophobia became so severe that I was no longer able to work. I was put on Oxycontin 20mg 2x day with Dilaudid 4mg 2x day.  I have been at this dose for a month and am just beginning IV antibiotic therapy which promises to treat the cause of the pain, not just the symptoms.

In the next few weeks I hope to begin a tapering schedule. I understand that my physician will provide this information and schedule but having been on the receiving end of some of the worst medical care imaginable,  I want to be proactive.  

Can anyone tell me what happens after I get to 10mg Oxycontin 2x day?  Do you go cold turkey? Go to 10mg 1 day? Substitute Roxicodone for the last step?

For those members of this community who are dealing with tapering from higher doses or situations worse than mine I thank you in advance for not flaming me.  I just want my life back.

Related Discussions
9 Comments Post a Comment
Blank
655602_tn?1265350826
I think you should work with your doctor on the schedule because if it is not working for you then he can change it and find the schedule that works best. I am sure there are many people here who tapered but I will guess the tapers were all different so you will need one that works for you. I hope it works out and the pain goes away. I know how hard it is to live with pain all the time and I wish you the best.
Blank
983679_tn?1276836936
i agree with above reply....you are in a good place to acually work on this with your doctor....please do keep posting ...ask all you need to...stay here and keep us informed on what is going on with you..this site is a blessing..plaese stay !!
Blank
Avatar_m_tn
We don't flame here bro'. Your doses aren't too high and you don't sound like an addict so you don't have too much to worry about. Your body might be a little stressed from breaking a mild physical dependence. Tapering is so individual but I have always found that my body will adjust to a new dose in 3 - 5 days. So I would look for a taper schedule that drops a pill every four days or so. But even if you just quit CT I doubt it would be that bad and you would probably be over it in a few days. You are doing everything right. One thing to watch out for, however , is an overblown fear of stopping your medication. I really believe that this is one one the first signs of incipient addiction; this fear of the consequences of no medication. I think that is how some of us here got in trouble. So please don't worry about switching meds to make it easier or anything overly complicated. Just drop as much as you feel comfortable with every few days and don't look back. And if you have a little discomfort it will just be the price that gets paid for the pain relief you've gotten so far. Good luck.
Blank
Avatar_m_tn
kolo13 hit it on the nose! yo will be fine.  i a weaning right now and drop my dose every 3 days.  it's way doable.
Blank
983679_tn?1276836936
you are right about the fact that "fear of stopping meds holding people back" that is a real issue, sometimes tapers can be a way of prolonging the actual quiting and that is understandable, however I think if people really understood that the phsical pain of w/ds only last a few days(w/ds from norcos, vics, hydro..not speaking of higher things) and sometimes tapering fastly as i have seen suggested here is just putting yourself through more pain because you feel the w/ds so much longer than if you just quit...however that said i agree with whatever works for each person, so do what works for you NeuroLymeNYC just get clean, thats whats important
Blank
Avatar_m_tn
Right Lee, and for Neuro here, well he just hasn't done anything yet that would make it bad. And Neurolyme, please get back to us on how it goes. So many people post here who are scared of quitting a moderate therapeutic dose when it's time, and if I try to give them advice I'm mostly relying on old memories. I got out of the hospital in pain 30 years ago and didn't stop when I should have, or could have relatively easily, and so at this point I have quit hundreds of times, but this time - day 18 - well, this is the one that's going to take. So please, I think it might help a number of people if you keep us informed. Thanks and good luck.
Blank
228936_tn?1249097848
I agree with what another poster wrote that you don't sound like an addict (or at least the kind like I was ) so it's different for you and probably much easier because you may not crave it. You should get advise from the perscribing doc or go the pain Mgt. board. all the best
Blank
986593_tn?1283535811
I was switch over to hydros after being tapered down to 10mg 3x a day of oxy. Did 10mg norco 4x a day and then was tapered evry 5-7 days from there. A correct taper takes a long time to do but is well worth the wait. Also the taper on oxy should be very gradual. I was tapered every month with the oxy. All in all it took over 6 months for my taper and i didnt have hardly any physical wd symptoms except for the lack of sleep and some rls. I was tapered from using 360mg of oxy and 90-100mg of hydros a day. It can be done if you can stick with it and not cheat.
Blank
Avatar_n_tn
I just got home from the hospital and this is the first chance I've had to read the forum.  Thank you everybody for such encouraging words.  I didn't know as BIKERDAD1963 pointed out that there are actually options for slow, gradual withdrawals. I was fearing the worst as well as rebound head pain.

QUESTION: My doc offered me a referral to a pain management specialist.  Since I trust my doc - he was the one who took over when the neurologist refused to return 10 documented calls and let an Rx run out for a high dose of narcotics (which I've read would have really messed me up to stop suddenly), any reason no to stay with him? Any advantages to meeting yet another doc?

Thanks again to everybody who took time to post such helpful, encouraging comments and let me see this might actually be doable.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Addiction Answerers
4522800_tn?1405696702
Blank
VICourageous
ID
2083449_tn?1381358308
Blank
Sonrissa
NV
6942344_tn?1407485574
Blank
Amandag78
Perth, Australia
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
4810126_tn?1408016185
Blank
EvolverU
Boston, MA